×

zbMATH — the first resource for mathematics

The Ptolemy-Alhazen problem and spherical mirror reflection. (English) Zbl 1419.30005
Summary: An ancient optics problem of Ptolemy, studied later by Alhazen, is discussed. This problem deals with reflection of light in spherical mirrors. Mathematically, this reduces to the solution of a quartic equation, which we solve and analyze using a symbolic computation software. Similar problems have been recently studied in connection with ray-tracing, catadioptric optics, scattering of electromagnetic waves, and mathematical billiards, but we were led to this problem in our study of the so-called triangular ratio metric.
Reviewer: Reviewer (Berlin)
MSC:
30C20 Conformal mappings of special domains
30C15 Zeros of polynomials, rational functions, and other analytic functions of one complex variable (e.g., zeros of functions with bounded Dirichlet integral)
51M99 Real and complex geometry
Software:
Risa/Asir
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Agrawal, A., Taguchi, Y., Ramalingam, S.: Beyond Alhazen’s problem: analytical projection model for noncentral catadioptric cameras with quadric mirrors, (2011). http://www.merl.com. Accessed Jan 2017
[2] Alhazen: https://en.wikipedia.org/wiki/Alhazen, 2016-06-28. Accessed Jan 2017
[3] Andreescu, T., Andrica, D.: Complex Numbers...From A to Z. 2nd edn. pp. xviii+391, Birkhäuser/Springer, New York (2014). ISBN: 978-0-8176-8414-3; 978-0-8176-8415-0 · Zbl 1301.00004
[4] Bach, H.: Some ray tracing problems related to circles and ellipses, tech. report, Rome air development center, Air Force Systems Command Griffiss Air Force Base, NY 13441-5700, 50 pp (1989)
[5] Bonsall, FF; Marden, M., Zeros of self-inversive polynomials, Proc. Amer. Math. Soc., 3, 471-475, (1952) · Zbl 0047.02002
[6] Chen, J.; Hariri, P.; Klén, R.; Vuorinen, M., Lipschitz conditions, triangular ratio metric, and quasiconformal maps, Ann. Acad. Sci. Fenn., 40, 683-709, (2015) · Zbl 1374.30069
[7] Choo, Y.; Kim, YJ, On the zeros of self-inversive polynomials, Int. J. Math. Analysis, 7, 187-193, (2013) · Zbl 1283.30007
[8] Cohn, A., Über die Anzahl der Wurzeln einer algebraischen Gleichung in einem Kreise, Math. Zeit., 14, 110-148, (1922) · JFM 48.0083.01
[9] Drexler, M.; Gander, MJ, Circular billiard (English summary), SIAM Rev., 40, 315-323, (1998) · Zbl 0912.65040
[10] Gowers, T., Barrow-Green, J., Leader, I. (eds.): The Princeton companion to mathematics, Princeton University Press, Princeton, NJ, (2008). xxii+1034 pp. ISBN: 978-0-691-11880-2 · Zbl 1242.00016
[11] Hariri, P., Klén, R., Vuorinen, M., Zhang, X.: Some remarks on the Cassinian metric, Publ. Math. Debrecen, 90 (2017), pp. 269-285. https://doi.org/10.5486/PMD.2017.7386, arXiv:1504.01923 [math.MG]
[12] Hariri, P., Vuorinen, M., Zhang, X.: Inequalities and bilipschitz conditions for triangular ratio metric, Rocky Mountain J. Math., 47 (2017), pp. 1121-1148. arXiv:1411.2747 [math.MG] 21pp · Zbl 1376.30019
[13] Hästö, PA, A new weighted metric: the relative metric I, J. Math. Anal. Appl., 274, 38-58, (2002) · Zbl 1019.54011
[14] Hästö, PA, A new weighted metric: the relative metric. II, J. Math. Anal. Appl., 301, 336-353, (2005) · Zbl 1069.54019
[15] Lalín, MN; Smyth, CJ, Unimodularity of zeros of self-inversive polynomials, Acta Math. Hungar., 138, 85-101, (2013) · Zbl 1299.26037
[16] Lalín, MN; Smyth, CJ, Addendum to: unimodularity of zeros of self-inversive polynomials, Acta Math. Hungar., 147, 255-257, (2015) · Zbl 1363.26022
[17] Marden, M.: Geometry of Polynomials, 2nd ed. Mathematical Surveys 3, American Mathematical Society (Providence, R.I.), (1966) · Zbl 0162.37101
[18] Miller, AR; Vegh, E., Exact result for the grazing angle of specular reflection from a sphere, SIAM Rev., 35, 472-480, (1993) · Zbl 0783.30005
[19] Neumann, PM, Reflections on reflection in a spherical mirror, Amer. Math. Monthly, 105, 523-528, (1998) · Zbl 0916.51018
[20] Noro, M., Shimoyama, T., Takeshima, T.: Risa/Asir symbolic computation system, http://www.math.kobe-u.ac.jp/Asir/ · Zbl 0964.68597
[21] Pathak, H.K., Agarwal, R.P., Cho, Y.J.: Functions of a Complex Variable. pp. xxiv+718, CRC Press, Boca Raton, FL (2016). ISBN: 978-1-4987-2015-1
[22] Sansone, G., Gerretsen, J.: Lectures on the theory of functions of a complex variable. I. Holomorphic functions, pp. xii+488 P. Noordhoff, Groningen (1960) · Zbl 0093.26803
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.